Majorizing Measures for the Optimizer

Authors Sander Borst, Daniel Dadush, Neil Olver, Makrand Sinha

Thumbnail PDF


  • Filesize: 0.53 MB
  • 20 pages

Document Identifiers

Author Details

Sander Borst
  • Centrum Wiskunde & Informatica, Amsterdam, The Netherlands
Daniel Dadush
  • Centrum Wiskunde & Informatica, Amsterdam, The Netherlands
Neil Olver
  • London School of Economics and Political Science, UK
Makrand Sinha
  • Centrum Wiskunde & Informatica, Amsterdam, The Netherlands

Cite AsGet BibTex

Sander Borst, Daniel Dadush, Neil Olver, and Makrand Sinha. Majorizing Measures for the Optimizer. In 12th Innovations in Theoretical Computer Science Conference (ITCS 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 185, pp. 73:1-73:20, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


The theory of majorizing measures, extensively developed by Fernique, Talagrand and many others, provides one of the most general frameworks for controlling the behavior of stochastic processes. In particular, it can be applied to derive quantitative bounds on the expected suprema and the degree of continuity of sample paths for many processes. One of the crowning achievements of the theory is Talagrand’s tight alternative characterization of the suprema of Gaussian processes in terms of majorizing measures. The proof of this theorem was difficult, and thus considerable effort was put into the task of developing both shorter and easier to understand proofs. A major reason for this difficulty was considered to be theory of majorizing measures itself, which had the reputation of being opaque and mysterious. As a consequence, most recent treatments of the theory (including by Talagrand himself) have eschewed the use of majorizing measures in favor of a purely combinatorial approach (the generic chaining) where objects based on sequences of partitions provide roughly matching upper and lower bounds on the desired expected supremum. In this paper, we return to majorizing measures as a primary object of study, and give a viewpoint that we think is natural and clarifying from an optimization perspective. As our main contribution, we give an algorithmic proof of the majorizing measures theorem based on two parts: - We make the simple (but apparently new) observation that finding the best majorizing measure can be cast as a convex program. This also allows for efficiently computing the measure using off-the-shelf methods from convex optimization. - We obtain tree-based upper and lower bound certificates by rounding, in a series of steps, the primal and dual solutions to this convex program. While duality has conceptually been part of the theory since its beginnings, as far as we are aware no explicit link to convex optimization has been previously made.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Stochastic processes
  • Mathematics of computing → Convex optimization
  • Theory of computation → Randomness, geometry and discrete structures
  • Majorizing measures
  • Generic chaining
  • Gaussian processes
  • Convex optimization
  • Dimensionality Reduction


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Witold Bednorz. A theorem on majorizing measures. The Annals of Probability, 34(5):1771-1781, 2006. Google Scholar
  2. Witold Bednorz. The majorizing measure approach to sample boundedness. Colloquium Mathematicum, 139, November 2012. Google Scholar
  3. Jian Ding, James R Lee, and Yuval Peres. Cover times, blanket times, and majorizing measures. Annals of mathematics, 175(3):1409-1471, 2012. Google Scholar
  4. Richard M Dudley. The sizes of compact subsets of Hilbert space and continuity of Gaussian processes. Journal of Functional Analysis, 1(3):290-330, 1967. Google Scholar
  5. Xavier Fernique. Regularité des trajectoires des fonctions aléatoires gaussiennes. In Ecole d'Eté de Probabilités de Saint-Flour IV-1974, pages 1-96. Springer, 1975. Google Scholar
  6. Satoru Fujishige. Theory of Principal Partitions Revisited, pages 127-162. Springer Berlin Heidelberg, 2009. Google Scholar
  7. Yehoram Gordon. On Milman’s inequality and random subspaces which escape through a mesh in Rn. In Geometric aspects of functional analysis, pages 84-106. Springer, 1988. Google Scholar
  8. Olivier Guédon and Artem Zvavitch. Supremum of a Process in Terms of Trees, pages 136-147. Springer Berlin Heidelberg, 2003. Google Scholar
  9. Haotian Jiang, Yin Tat Lee, Zhao Song, and Sam Chiu-wai Wong. An improved cutting plane method for convex optimization, convex-concave games, and its applications. In Proccedings of the 52nd Annual ACM SIGACT Symposium on Theory of Computing, STOC 2020, pages 944-953. ACM, 2020. Google Scholar
  10. Michel Ledoux and Michel Talagrand. Probability in Banach Spaces: Isoperimetry and Processes, volume 23. Springer Science & Business Media, 1991. Google Scholar
  11. Manor Mendel and Assaf Naor. Ultrametric subsets with large Hausdorff dimension. Inventiones mathematicae, 192, June 2011. Google Scholar
  12. Manor Mendel and Assaf Naor. Ultrametric skeletons. Proceedings of the National Academy of Sciences, 110(48):19256-19262, 2013. Google Scholar
  13. Vitali D Milman. A new proof of A. Dvoretzky’s theorem on cross-sections of convex bodies. Funkcional. Anal. i Prilozen, 5:28-37, 1971. Google Scholar
  14. Samet Oymak, Benjamin Recht, and Mahdi Soltanolkotabi. Isometric sketching of any set via the restricted isometry property. Information and Inference: A Journal of the IMA, 7(4):707-726, 2018. Google Scholar
  15. David Slepian. The one-sided barrier problem for Gaussian noise. Bell System Technical Journal, 41(2):463-501, 1962. Google Scholar
  16. Vladimir Nikolaevich Sudakov. Gaussian random processes and measures of solid angles in Hilbert space. In Doklady Akademii Nauk, volume 197, pages 43-45. Russian Academy of Sciences, 1971. Google Scholar
  17. Michel Talagrand. Regularity of Gaussian processes. Acta mathematica, 159:99-149, 1987. Google Scholar
  18. Michel Talagrand. Sample boundedness of stochastic processes under increment conditions. The Annals of Probability, pages 1-49, 1990. Google Scholar
  19. Michel Talagrand. A simple proof of the majorizing measure theorem. Geometric & Functional Analysis GAFA, 2(1):118-125, 1992. Google Scholar
  20. Michel Talagrand. Majorizing measures: the generic chaining. Ann. Probab., 24(3):1049-1103, July 1996. Google Scholar
  21. Michel Talagrand. Majorizing measures without measures. Ann. Probab., 29(1):411-417, February 2001. Google Scholar
  22. Ramon van Handel. Probability in High Dimensions. Lecture Notes. Princeton University, 2016. URL: